The Evils of Effexor

  1. I have had an interesting day of discovery. I was put on Effexor back in 98 or 99 for ongoing depression when Prozac just stopped working. I had had a back injury and it brought me down lower than normal, so the doc changed my meds. After about a year, I started feeling some serious weird things, and could not figure out what was wrong with me. I was getting numbness around my mouth and the tip of my tongue. I felt like electricity was shooting thru my brain, down into my right hand. My vision was acting strange.
    I went to the doc and was told it might be anxiety, so he put me on Xanax for a week and upped the Effexor. It didn't go away. Some days I couldn't lift my head off the pillow without feeling really strange. I got sent to a neurologist, who did an EEG to see if it was seizures, and got an MRI to see if it was MS. Nothing.
    I eventually decided it was the Effexor and that it only happened if I missed a dose or two. I actually stayed on the drug for an extra year for fear of the withdrawal! I reported my findings to every doc and pharmacist I met.
    I got off Effexor and switched to Celexa a couple months ago. The withdrawal was awful for about a week, but the Celexa has stepped into the gap fairly well.
    I discovered today that the problems I had experienced were wide spread and that Effexor was not properly tested in it's trial phase.
    I was wondering if this is news to any of you, or if I have just been in the dark for 3 years. Anyone else have problems with Effexor?
    •  
  2. 19 Comments

  3. by   OBNURSEHEATHER
    Originally posted by TheLionessRN
    I discovered today that the problems I had experienced were wide spread and that Effexor was not properly tested in it's trial phase.
    Sorry to hear about your problems with this med Lioness. Unfortunately every drug has it's problems.

    I'm interested in where you found the info I quoted above. A study of some sort? I'm just curious, as I have seen Effexor being used more and more lately. I'd love to have a heads up on the info if you'd be willing to share.

    Thanks.

    Heather
  4. by   TheLionessRN
    I don't know how to post URLs that you can directly link to, but I started the path at http://www.effexorfx.freeuk.com/
    and followed the links.
    I thought I was crazy when these bizarre symptoms started, so this made me feel vindicated.
  5. by   TheLionessRN
    hey! it made a link for me! ain't technology great?
  6. by   ?burntout
    This is news to me-I have been on and off of Effexor XR for a couple of years now. I have never had any trouble with it-except now (I don't think it is working-but there ain't no antidepressant or other drug that can heal the depression that worsened from a broken heart. )

    Now on the other hand-I hated Celexa! It triggered more migraines for me and it ZAPPED the libido!
  7. by   TheLionessRN
    Awww, burntout. I am sorry about your broken heart. Mine broke about 2 1/2 years ago and I just tossed it out the window.
    The side effects are naturally varied based on each person. I am just glad to see my own symptoms actuall reported!
  8. by   kids
    What you had are NOT side effects...they are withdrawl symptoms. I have never picked up my scrip in 3 years without having to wait for the pharmasist to come tell me to NEVER stop it abruptly and to discuss any decreasing of dosage with the MD.

    Effexor is 1 of only 2 SSRIs that has withdrawn sx- the other is Paxil and will cause the same sensations you discribe. I take the XR so I am safe if I go 48 hours between doses, at 60 I feel ill and have numbness, tingling, at 72 I am in bed, vomiting and have tremor...all resolved within 4 hours of taking a single dose. The withdrawl sx will start sooner and progress faster if you are not taking the extended release.

    It may not be a popular opinion but I really feel that nurses have an even greater responsibility to LOOK UP the drugs we are taking than the general public as we have access to professional documentation and the experience to know that 9 out of 10 times doctors and pharmasists give incomplete information and it is nurses that end up doing the patient teaching on meds.
  9. by   zacarias
    Just a note, Effexor is a bicyclic antidepressant, not an SSRI.

    Z
  10. by   melissa24
    I don't know much about this drug...but I did know a physician once who referred to it as "Side Effexor," and that has stuck with me ever since.
  11. by   Nurse Ratched
    Originally posted by kids-r-fun
    What you had are NOT side effects...they are withdrawl symptoms. I have never picked up my scrip in 3 years without having to wait for the pharmasist to come tell me to NEVER stop it abruptly and to discuss any decreasing of dosage with the MD.
    Exactly. Effexor has caused the "electrical charges in my brain" feeling for several of my patients who stop taking it suddenly without tapering it. The higher the dose at the time of stopping it without tapering, the worse the complaints.

    I'm sorry it was problematic for you, but many of my patients who are depressed swear by it when taken as prescribed. Glad you found a drug that works for you .
  12. by   HISSYTHECAT
    My doctor put me on them this past summer. I started having dreams (?). I would be seeing spiders at night. I would sit up in the bed in the middle of the night and there would be a spider hanging down in my face. I would see them crawling on me. I would scream to tell my boyfriend to kill these spiders and he never saw any. He said it was in my mind. I went off them cold turker and I know better to have done that. I made an appt with my dr and told her what happened and she said it was some kind of reaction. Did you have any of these hallucinations?
  13. by   PennyLane
    Hissy--I have those same hallucinations normally! Not all the time, but maybe once every few months I'll wake up and see spiders or huge spider webs right above my head. I have to turn on the light to make sure they're not there. Very scary.

    Come to think of it, now that I'm on Paxil I haven't had any...but I've only been on it for 4 months.
  14. by   nakitamoon
    I started Paxil > year ago,,,, thank goodness no bad side effects,,, dry mouth,,, didn't decrease my libido,, just couldn't reach the finish,,,, ( orgasm,,, ) That stopped about four months after taking it,,,,,

    I am a high stress level person,,,, the paxil has been a god send,, my b/p is normal,,,, now,,,, not at stroke level,,,, & I deal with everything much better,,,,,,,

    Each person is different,,,,

    One of my charge nurses went to her doctor /p I went on paxil,,, for same,,, he would not prescribe it,,, said it would make her gain weight,,,, she has been on effexor,,, 9 months now,,,, felt some side effects in beginning,,, but not now,,,,

    As far as weight gain with paxil,,,, I used to eat when I was stressed,,, upset,,,, I don't do that now,,, Have been on balanced diet since January,,,, have lost > 35lbs,,,,

    So all in all,,,,, has been wonderful drug for me,,,,

    ~~kitamoon

close